Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 50, NWS New Orleans, LA

November 27, 2004Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Nov 27, 2004, 9:06 AM CST for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2004, 9:06 AM CST (15:06 UTC)
Expired
Nov 27, 2004, 9:30 AM CST
In force
24 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 271506
TORLIX
LAC075-087-271530-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
906 AM CST SAT NOV 27 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 930 AM CST

* AT 902 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MYRTLE
  GROVE...OR ABOUT 10 MILES SOUTHEAST OF BELLE CHASSE...MOVING EAST
  AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  YSCLOSKEY BY 925 AM CST

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2978 9002 2961 8996 2976 8936 2997 8944

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 27, 3:07 AM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Nov 27, 3:07 AM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
307 AM CST SAT NOV 27 2004

.DISCUSSION...ANTICIPATING THE UPPER LEVEL TROUGH OVER THE PLAINS TO
BECOME NEGATIVELY TILTED FROM THE DAKOTAS TO WEST LOUISIANA BY 12Z
SAT ACCORDING TO GFS...ETA AND NGM. 00Z SOUNDING AT SLIDELL REVEALED
A STM HELICITY OF 185 M2/S2. ETA MODEL SOUNDING OVER EAST CENTRAL
LOUISIANA SHOWED AN INCREASE IN 0-3 KM STM HELICITY UP TO 718
M2/S2 BY 12Z SAT. ETA...GFS AND NGM INDICATE A LOW LEVEL JET AT
850MB INCREASING UP TO 50 TO 60 KNOTS FROM EAST CENTRAL LOUISIANA
NORTH ACROSS MISSISSIPPI. AT THE BASE OF THE TROUGH AT 250MB...120
KNOT JET MAX WILL BE POSITIONED FROM CENTRAL TEXAS TO LOUISIANA
COASTAL WATERS...PLACING THE FORECAST AREA UNDERNEATH THE LEFT FRONT
QUADRANT OF THE JET. PRECIPITABLE WATER VALUE AT SIL 00Z SOUNDING
WAS 0.57 INCH AND IS EXPECTED TO INCREASE TO 1.3 TO 1.5 INCHES BY
12Z SAT OVER THE AREA ACCORDING TO GFS...NGM AND ETA. CAPE VALUE AT
LCH AT 00Z WAS NIL AND LIX WAS NIL TOO. MODEL SOUNDING ACROSS
FORECAST AREA REVEALED A CAPE VALUE UP 1200 J/KG BY 12Z. JUDGING BY
THE ACTIVITY TO THE WEST...DO THINK ATM WILL MODIFY ON OUR SHIFT AND
DAY SHIFT. AN ISOLATED TORNADO AND DAMAGING WINDS ARE POSSIBLE AGAIN
ASSOCIATED WITH STRONG TO SEVERE THUNDERSTORMS THIS MORNING. NEXT
SYSTEM...CURRENTLY ALONG THE WEST COAST WILL AFFECT THE CENTRAL
COAST AREA SLOWLY FROM MONDAY THROUGH WEDNESDAY. WINDS EXPECTED TO
INCREASE TONIGHT TO SMALL CRAFT ADVISORY CRITERIA 20 KT AND GUSTY
ACROSS COASTAL WATERS AND AREA LAKES.

&&

UPDATED POINT TEMP/POPS...
MCB 70 42 66 49 / 70 00 00 05
BTR 71 43 68 54 / 70 00 00 20
MSY 74 50 70 58 / 60 00 00 05
GPT 73 46 66 52 / 60 00 00 05
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVZY COASTAL WATERS KPQL
TO INTRACOASTAL CITY OUT 60 NM AND FOR LAKES PONTCHARTRAIN AND
MAUREPAS.

&&

18
Hazardous weather outlook, Nov 27, 5:25 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
525 AM CST SAT NOV 27 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-271700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
525 AM CST SAT NOV 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
THE EARLY AFTERNOON HOURS AND TAPER OFF BY MID AFTERNOON. THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS FOR
EXTREME SOUTH CENTRAL AND COASTAL MISSISSIPPI AND EAST CENTRAL
LOUISIANA NORTH OF LAKE PONCHARTRAIN AND SOUTHEAST LOUISIANA
INCLUDING THE NEW ORLEANS METRO AREA THROUGH THE EARLY AFTERNOON
HOURS. AN ISOLATED TORNADO IS POSSIBLE AS WELL.

LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL MOVE EAST AND DRAG
AN ASSOCIATED COLD FRONT ACROSS SOUTHERN MISSISSIPPI AND SOUTHEAST
LOUISIANA THIS AFTERNOON. INCREASING SOUTH WINDS WILL BRING WARMER
AND MORE HUMID CONDITIONS WHICH WILL MAKE THE ATMOSPHERE SLIGHTLY
UNSTABLE...ESPECIALLY ALONG THE COAST. THE COLD FRONT AND AN
ASSOCIATED UPPER LEVEL DISTURBANCE WILL MOVE INTO THE CENTRAL GULF
COAST REGION TODAY. THESE TWO FEATURES WILL CREATE A STRONG LIFT AND
UPPER LEVEL WIND FIELDS FAVORABLE FOR A FEW SEVERE THUNDERSTORMS
THROUGH THE EARLY AFTERNOON HOURS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR SOUTH WINDS INCREASING TO 20
KNOTS AND GUSTY LATE TONIGHT. SMALL CRAFT CONDITIONS ARE EXPECTED TO
CONTINUE AS WINDS SHIFT TO WESTERLY AROUND MIDDAY TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED THROUGH THE EARLY AFTERNOON HOURS TODAY.

18

In the hours before

Special weather statement, Nov 27, 4:37 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
437 AM CST SAT NOV 27 2004

LAZ034-046-047-271130-
IBERVILLE LA-POINTE COUPEE LA-WEST BATON ROUGE LA-
INCLUDING THE CITIES OF...NEW ROADS...PLAQUEMINE AND PORT ALLEN
437 AM CST SAT NOV 27 2004

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM LOCATED OVER RURAL NORTHERN IBERVILLE PARISH AT 430 AM
CST.  THIS THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 40 MPH...AND
WILL AFFECT AREAS IN AND NEAR RAMAH...MARINGOUIN...LIVONIA...AND
ERWINVILLE THROUGH 530 AM CST.  THIS THUNDERSTORM IS CAPABLE OF
PRODUCING WINDS TO 40 MPH AND PEA SIZE HAIL.

32
Special weather statement, Nov 27, 5:36 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
536 AM CST SAT NOV 27 2004

LAZ046-047-271230-
IBERVILLE LA-WEST BATON ROUGE LA-
INCLUDING THE CITIES OF...PLAQUEMINE AND PORT ALLEN
536 AM CST SAT NOV 27 2004

AT 530 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER IBERVILLE AND WEST BATON ROUGH PARISH NEAR
GROSSE TETE AND BAYOU SORREL.  THIS THUNDERSTORM IS MOVING TO THE
EAST AT 35 MPH...AND WILL AFFECT AREAS IN AND NEAR GROSSE
TETE...BAYOU SORREL...BRUSLY...AND PLAQUEMINE THROUGH 630 AM CST.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING WINDS TO 50 MPH...MARBLE
SIZE HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS.
Special weather statement, Nov 27, 7:05 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
705 AM CST SAT NOV 27 2004

LAZ034>036-MSZ068-069-271400-
AMITE MS-EAST FELICIANA LA-POINTE COUPEE LA-WEST FELICIANA LA-
WILKINSON MS-
INCLUDING THE CITIES OF...CLINTON...JACKSON...LIBERTY...
NEW ROADS AND ST. FRANCISVILLE
705 AM CST SAT NOV 27 2004

AT 655 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM WESTERN AMITE COUNTY TO
NEW ROADS IN LOUISIANA...MOVING TO THE EAST AT 45 MPH.  THIS LINE OF
THUNDERSTORMS IS CAPABLE OF PRODUCING WINDS TO 50 MPH...FREQUENT
LIGHTNING...PEA SIZE HAIL...AND BRIEF HEAVY DOWNPOURS.  AREAS
AFFECTED BY THIS LINE OF THUNDERSTORMS  THROUGH 8 AM CST INCLUDE NEW
ROADS...SAINT FRANCISVILLE...CLINTON...WOODVILLE...AND LIBERTY.
Special weather statement, Nov 27, 7:41 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
741 AM CST SAT NOV 27 2004

LAZ040-271430-
ST. TAMMANY LA-
INCLUDING THE CITIES OF...COVINGTON...EDEN ISLE...
MANDEVILLE AND SLIDELL
741 AM CST SAT NOV 27 2004

AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MADISONVILLE...MOVING TO THE EAST AT 25 MPH.
 THIS THUNDERSTORM IS CAPABLE OF PRODUCING WINDS TO 45 MPH...SMALL
HAIL...AND HEAVY DOWNPOURS.  THIS THUNDERSTORM WILL AFFECT AREAS IN
AND NEAR MADISONVILLE...MANDEVILLE...COVINGTON...LACOMBE...AND
SLIDELL THROUGH 830 AM CST.
Local storm report, Nov 27, 7:58 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
758 AM CST SAT NOV 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             PRAIRIEVILLE            29.99N 91.05W
11/27/2004  1.75 INCH        ASSUMPTION         LA   LAW ENFORCEMENT

0645 AM     TSTM WND DMG     10 SSW LIVINGSTON       30.37N 90.81W
11/27/2004                   LIVINGSTON         LA   AMATEUR RADIO

            SEVERAL TREES BLOWN DOWN ALONG HIGHWAY 444 BETWEEN FRENCH
            SETTLEMENT AND KILLIAN.

0730 AM     TSTM WND DMG     6 ESE ROBERT            30.47N 90.25W
11/27/2004                   TANGIPAHOA         LA   AMATEUR RADIO

            POSSIBLE TORNADO DAMAGED SEVERAL HOMES ALONG HIGHWAY 22.

&&

18
Special weather statement, Nov 27, 8:04 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
804 AM CST SAT NOV 27 2004

LAZ037>039-MSZ070-071-271500-
PIKE MS-ST. HELENA LA-TANGIPAHOA LA-WALTHALL MS-WASHINGTON LA-
INCLUDING THE CITIES OF...AMITE...BOGALUSA...FRANKLINTON...
GREENSBURG...HAMMOND AND MCCOMB
804 AM CST SAT NOV 27 2004

AT 8 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
STRONG THUNDERSTORMS EXTENDING FROM TYLERTOWN TO GREENSBURG...MOVING
TO THE EAST AT 50 MPH.  THIS LINE OF STORMS IS CAPABLE OF PRODUCING
WINDS TO 50 MPH AS WELL AS SMALL HAIL AND HEAVY DOWNPOURS.  THIS
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
TYLERTOWN...FRANKLINTON...TANGIPAHOA...AMITE...AND GREENSBURG THROUGH
9 AM CST.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 6:12 AM CSTSevere Thunderstorm WarningLIXAscension, Livingston48 min
Nov 27, 7:10 AM CSTSpecial Marine WarningLIX2 hr
Nov 27, 8:38 AM CSTSevere Thunderstorm WarningLIXJefferson, Plaquemines37 min
Nov 27, 9:26 AM CSTSpecial Marine WarningLIX79 min
Nov 27, 9:26 AM CSTSpecial Marine WarningLIX79 min
Nov 27, 10:52 AM CSTSpecial Marine WarningLIX83 min
Nov 27, 10:52 AM CSTSpecial Marine WarningLIX83 min
Nov 27, 12:18 PM CSTSpecial Marine WarningLIX27 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.